Alert archive / Tennessee / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 13, NWS Nashville, TN

March 13, 2025Clay County, Jackson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 13, 2025, 3:39 PM CDT for Clay County, Jackson County, Tennessee. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2025, 3:39 PM CDT (20:39 UTC)
Expired
Mar 13, 2025, 3:56 PM CDT
In force
17 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, TN, Jackson County, TN

The radar

The Nashville radar (KOHX), 82 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2025-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2025-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WUUS54 KOHX 132039
SVROHX
TNC027-087-132115-
/O.NEW.KOHX.SV.W.0013.250313T2039Z-250313T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
339 PM CDT Thu Mar 13 2025

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northern Jackson County in Middle Tennessee...
  West central Clay County in Middle Tennessee...

* Until 415 PM CDT.

* At 338 PM CDT, a severe thunderstorm was located near Gainesboro,
  moving north at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Whitleyville and Gainesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3650 8555 3637 8561 3642 8582 3646 8582
      3655 8581
TIME...MOT...LOC 2038Z 183DEG 5KT 3642 8571 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Holley
1 follow-up statement
535 
WWUS54 KOHX 132056 RRA
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
356 PM CDT Thu Mar 13 2025

TNC027-087-132106-
/O.CAN.KOHX.SV.W.0013.000000T0000Z-250313T2115Z/
Jackson TN-Clay TN-
356 PM CDT Thu Mar 13 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JACKSON AND WEST
CENTRAL CLAY COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

&&

LAT...LON 3650 8555 3637 8561 3642 8582 3646 8582
      3655 8581
TIME...MOT...LOC 2055Z 183DEG 5KT 3645 8571 

$$

Holley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 12:29 PM CDT, 3 hours 10 minutes earlier. Its key messages:

  • Updated at 1227 PM CDT Thu Mar 13 2025
  • Severe thunderstorms expected Friday night through early Saturday morning, as well as Saturday afternoon and evening. Storms will pose a threat for damaging winds, large hail, and tornadoes.
  • Gusty non-thunderstorm winds will accompany unsettled weather on Friday and Saturday.
  • Moderate risk for flooding Saturday afternoon and evening.
Area forecast discussion, Mar 13, 12:29 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1229 PM CDT Thu Mar 13 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1227 PM CDT Thu Mar 13 2025

- Severe thunderstorms expected Friday night through early
  Saturday morning, as well as Saturday afternoon and evening.
  Storms will pose a threat for damaging winds, large hail, and
  tornadoes.

- Gusty non-thunderstorm winds will accompany unsettled weather on
  Friday and Saturday.

- Moderate risk for flooding Saturday afternoon and evening.

&&

.SHORT TERM...
(Rest of today through Friday)
Issued at 1059 AM CDT Thu Mar 13 2025

A mid-level vort max can be seen on satellite moving over the
MS/AL/TN border. Behind this feature, high pressure is building
in from the W. This has caused partly cloudy conditions through
the afternoon. As the mid-level trough and associated vort max
shifts to the SE, high pressure will continue to build in and
offer some additional clearing through the afternoon. With
efficient mixing this afternoon, high temperatures are on pace to
reach a few degrees warmer than yesterday with highs in the upper
70s to low 80s today.

With plenty of surface heating, mixed layer lapse rates between
7-8 c/km, and the mid-level vort max passing to our south, some
afternoon thunderstorms can't be ruled out. That said, there is
weak shear in place so any storms that do form are expected to be
non-severe and relatively short lived.

Clouds increase through the overnight hours tonight and Friday
will bring overcast conditions before breaking out through the
afternoon. Temperatures will be slower to warm, but once cloud
cover exits, another warm day will be in store as temperatures
climb around 80. Wind gusts around 30 mph will also develop
through the day ahead of a deepening low off to the west.

Overall, as we head into tomorrow night and the weekend, make sure
to have multiple ways to receive warnings. Overnight storms are
the main concern both Friday and Saturday.

&&

.LONG TERM...
(Friday Night through next Thursday)
Issued at 1059 AM CDT Thu Mar 13 2025

Friday night begins our stretch of unsettled weather through the
weekend. A strong low pressure system will move up through the
Mississippi Valley Friday night. This combined with a strong upper
jet, increased southern moisture, MLCAPE between 1000-1500 j/kg,
and deep layer shear will promote a line of storms to move through
Middle TN after midnight Friday through early Saturday morning.
There have been no changes for our area in SPCs latest outlook.
This keeps under an Enhanced risk (3 out of 5) for areas W of
I-65 and areas east are in a slight risk (level 2 out of 5) for
severe storms. There still remains some uncertainty with the
severe threat as an elevated area of CIN is still showing up in all
forecast soundings. THat said, if the low level jet manages to
kick in early, the CAP would be able to break and allow for more
widespread severe storms.

The second wave of storms arrive by Saturday afternoon with an
advancing cold front. Guidance has this disturbance interacting
with a stalled front, which will increase rain amounts. There is
some flooding risk with this system with NAEFS and EFI tables
pointing towards an anomalous event. Right now, thinking
widespread 2-3 inches, but there could be some banding of rainfall
between 3-4 inches. This will need to be looked at closer as more
HiRes data becomes available. If heavier bands of rain continue to
look favorable, a Flood Watch may be needed for flooding risks Saturday
into Sunday morning.

The severe risk looks to be the greatest risk. CAPE looks to be
between 1000-2000 j/kg combined with around 50 kts of shear. With
cooler temps aloft, lapse rates look to be between 6-8 deg c/km.
As the surface low tracks to the NW, ample moisture should become
available and thus providing prime conditions for severe weather.
These factors highlight SPCs outlook with Middle TN under an
Enhanced risk (level 3 of 5) of severe weather.

Like Friday, there will be a non-thunderstorm gradient wind threat
through Saturday night. These winds will be stronger than Friday's
as pressure gradients tighten as the upper trough progresses
east. Right now, thinking widespread winds gusting near 40 mph
through Saturday. Highest non-thunderstorm wind gusts look to
develop over the Plateau. If newer guidance trends towards
stronger winds, a wind advisory may be needed to account for these
winds Saturday afternoon.

Showers and storms move out through Sunday making way for much
quieter weather through the extended.

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Thu Mar 13 2025

VFR conditions prevail through the TAF period. Mid to high level
cloud cover will increase tonight ahead of a storm system. Winds
will generally be southerly to southwesterly, staying less than 10
knots overnight. However, winds will strengthen with gusts of 20
to 25 knots towards 18Z Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      56  83  63  74 /   0   0  70  90
Clarksville    55  84  63  73 /   0  10  60  90
Crossville     50  75  57  67 /  10   0  80  90
Columbia       55  80  61  71 /   0   0  70  90
Cookeville     52  77  59  69 /  10   0  80  90
Jamestown      50  78  58  68 /  10   0  70  90
Lawrenceburg   55  80  61  70 /   0   0  70  90
Murfreesboro   54  81  61  71 /   0   0  80  90
Waverly        56  82  60  71 /   0  10  60  90

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cravens
LONG TERM....Cravens
AVIATION.....Clements

In the hours before

Special weather statement, Mar 13, 2:43 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
243 PM CDT Thu Mar 13 2025

TNZ065-132015-
White TN-
243 PM CDT Thu Mar 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WHITE COUNTY
THROUGH 315 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, moving northwest at 5 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sparta and Doyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3582 8544 3582 8546 3581 8547 3582 8548
      3581 8549 3590 8560 3597 8545 3583 8537
TIME...MOT...LOC 1943Z 153DEG 6KT 3587 8548

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Mar 13, 2:47 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Nashville TN
247 PM CDT Thu Mar 13 2025

TNZ080-132015-
Van Buren TN-
247 PM CDT Thu Mar 13 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL VAN BUREN COUNTY THROUGH
315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Spencer, moving northeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Spencer and Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3557 8542 3556 8545 3564 8557 3578 8549
      3568 8530
TIME...MOT...LOC 1947Z 221DEG 6KT 3563 8544

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Holley
Special weather statement, Mar 13, 3:06 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
306 PM CDT Thu Mar 13 2025

TNZ032-065-132030-
Putnam TN-White TN-
306 PM CDT Thu Mar 13 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WHITE AND SOUTH
CENTRAL PUTNAM COUNTIES THROUGH 330 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sparta, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hamptons Crossroads, Bakers Crossroads, Cookeville, and Sparta.

This includes Interstate 40 between mile markers 286 and 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3594 8545 3598 8558 3616 8552 3606 8527
TIME...MOT...LOC 2006Z 212DEG 10KT 3604 8545

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Holley
Special weather statement, Mar 13, 3:20 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
320 PM CDT Thu Mar 13 2025

TNZ030-031-132045-
Jackson TN-Smith TN-
320 PM CDT Thu Mar 13 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SMITH AND JACKSON
COUNTIES THROUGH 345 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Carthage, moving north at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Granville, Whitleyville, and Gainesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3647 8557 3646 8556 3641 8550 3623 8570
      3623 8574 3625 8578 3621 8578 3621 8581
      3620 8580 3625 8590 3641 8584 3642 8583
      3645 8582 3650 8580 3651 8579
TIME...MOT...LOC 2020Z 187DEG 4KT 3627 8581

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Holley
Special weather statement, Mar 13, 3:23 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
323 PM CDT Thu Mar 13 2025

TNZ033-132100-
Overton TN-
323 PM CDT Thu Mar 13 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OVERTON COUNTY THROUGH
400 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monterey, or 10 miles south of Livingston, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Crawford and Livingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3642 8516 3641 8513 3640 8512 3629 8512
      3615 8519 3617 8525 3618 8526 3619 8526
      3618 8528 3620 8532 3622 8533 3623 8537
      3645 8537
TIME...MOT...LOC 2023Z 186DEG 8KT 3623 8530

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Holley
Special weather statement, Mar 13, 3:29 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
329 PM CDT Thu Mar 13 2025

TNZ065-080-132100-
Van Buren TN-White TN-
329 PM CDT Thu Mar 13 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN VAN BUREN AND
SOUTHWESTERN WHITE COUNTIES THROUGH 400 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spencer, moving north at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Spencer, Doyle, and Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3573 8542 3574 8556 3588 8560 3588 8535
TIME...MOT...LOC 2029Z 176DEG 6KT 3580 8551

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Holley

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:01 PM CDTSpecial Weather StatementOHXVan Buren29 min
Mar 13, 2:20 PM CDTSpecial Weather StatementOHXPutnam25 min
Mar 13, 2:32 PM CDTSpecial Weather StatementOHXJackson28 min
Mar 13, 2:43 PM CDTSpecial Weather StatementOHXWhite32 min
Mar 13, 2:47 PM CDTSpecial Weather StatementOHXVan Buren28 min
Mar 13, 3:06 PM CDTSpecial Weather StatementOHXPutnam24 min
Mar 13, 3:20 PM CDTSpecial Weather StatementOHXJackson25 min
Mar 13, 3:23 PM CDTSpecial Weather StatementOHXOverton37 min
Mar 13, 3:29 PM CDTSpecial Weather StatementOHXVan Buren31 min
Mar 13, 3:36 PM CDTSevere Thunderstorm WarningOHXJackson, Smith20 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.